Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 72, NWS Des Moines, IA

May 24, 2008Lucas County, Iowa

NWS Des Moines, IA issued this river flood warning at May 24, 2008, 1:51 PM CDT for Lucas County, Iowa. It took effect at May 24, 2008, 5:20 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 24, 2008, 1:51 PM CDT (18:51 UTC)
In effect from
May 24, 2008, 5:20 PM CDT
Expired
May 25, 2008, 3:11 PM CDT
In force
22 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 16.81 ft at May 25, 2008, 6:00 AM CDT.

actionminormoderate102005/2405/2505/26
Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 241851
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT SAT MAY 24 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER...

IAC117-251851-
/O.NEW.KDMX.FL.W.0072.080525T0336Z-080526T1312Z/
/CHTI4.1.ER.080525T0336Z.080525T0600Z.080525T1312Z.NO/
151 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:30 PM SATURDAY THE STAGE WAS 13.7 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY NIGHT AND CONTINUE TO
  RISE TO NEAR 15.2 FEET BY AFTER MIDNIGHT SUNDAY. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY SUNDAY MORNING.

$$
5 follow-up statements
000 
WGUS83 KDMX 242223
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT SAT MAY 24 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER...

IAC117-252223-
/O.EXT.KDMX.FL.W.0072.080524T2220Z-080526T1312Z/
/CHTI4.1.ER.080524T2122Z.080525T0000Z.080525T1312Z.NO/
523 PM CDT SAT MAY 24 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:00 PM SATURDAY THE STAGE WAS 15.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.2 FEET BY 
  MIDNIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY
  MORNING.
* AT 15 FEET...WATER BEGINS FLOWING INTO NEARBY LOWLAND AREAS.  

$$
000 
WGUS83 KDMX 251053
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
553 AM CDT SUN MAY 25 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AND THE SOUTH 
FORK OF THE CHARITON RIVER...

HEAVY RAINS OF ONE TO TWO INCHES SATURDAY MORNING HAVE LED TO RIVER 
FLOODING IN THESE AREAS.

IAC007-185-260859-
/O.EXT.KDMX.FL.W.0073.000000T0000Z-080526T0859Z/
/PRMI4.1.ER.080524T1942Z.080525T0415Z.080525T0859Z.NO/
553 AM CDT SUN MAY 25 2008

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE SOUTH FORK CHARITON RIVER AT PROMISE CITY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM SUNDAY THE STAGE WAS 18.9 FEET. 
* MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY SUNDAY MORNING.

$$

IAC117-261053-
/O.EXT.KDMX.FL.W.0072.000000T0000Z-080527T0900Z/
/CHTI4.1.ER.080524T2122Z.080525T1000Z.080526T0900Z.NO/
553 AM CDT SUN MAY 25 2008

...FLOOD WARNING EXTENDED UNTIL LATE MONDAY NIGHT...THE FLOOD WARNING
CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:30 AM SUNDAY THE STAGE WAS 16.8 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY MONDAY.

$$

CC/LEE
000 
WGUS83 KDMX 251309
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 AM CDT SUN MAY 25 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER...

IAC117-261309-
/O.EXT.KDMX.FL.W.0072.000000T0000Z-080527T0742Z/
/CHTI4.1.ER.080524T2122Z.080525T1216Z.080526T0742Z.NO/
809 AM CDT SUN MAY 25 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 7:31 AM SUNDAY THE STAGE WAS 16.8 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  AFTER MIDNIGHT MONDAY.


$$
000 
WGUS83 KDMX 251825
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SUN MAY 25 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER...

IAC117-261825-
/O.EXT.KDMX.FL.W.0072.000000T0000Z-080526T2027Z/
/CHTI4.1.ER.080524T2122Z.080525T1216Z.080525T2027Z.NO/
125 PM CDT SUN MAY 25 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 12:45 PM SUNDAY THE STAGE WAS 15.5 FEET. 
* MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE SUNDAY AFTERNOON.


$$
000 
WGUS83 KDMX 252011
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT SUN MAY 25 2008

...THE FLOOD WARNING FOR THE CHARITON RIVER HAS BEEN CANCELLED...

IAC117-252041-
/O.CAN.KDMX.FL.W.0072.000000T0000Z-080526T2027Z/
/CHTI4.1.ER.080524T2122Z.080525T1216Z.080525T1838Z.NO/
311 PM CDT SUN MAY 25 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE CHARITON RIVER AT CHARITON.
* AT 3 PM SUNDAY THE STAGE WAS 14.2 FEET.
* FLOOD STAGE IS 15.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 2 PM SUNDAY.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 24, 12:47 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 12:47 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT SAT MAY 24 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD
PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS.
INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO
DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS
CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF
SLOWING DOWN.

VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW
SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE
MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING
SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW.
WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD
DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED
MAXES A FEW DEGREES TO ACCOUNT FOR THIS.

THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO
SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/
SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE
POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION
WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN
PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30
IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE
IT IN BEFORE 00Z AS OPPOSED TO LATER.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS
EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS.
CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE
TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN
DURING THE OVERNIGHT.  HAVE CONTINUED HIGH CHANCE TO LIKELY POPS
ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER
SUPPORT.  MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH
ANY THREAT FROM HAIL OR WINDS.  WL LIKELY SEE SOME LINGERING PCPN ON
SUNDAY MORNING BEFORE PCPN COMES TO AN END.  CENTRAL IA WL THEN BE
IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING
AMPLE MOISTURE ACRS THE STATE.  WL SEE QUICK DESTABILIZATION DURING
THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD.  WL SEE
MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK
SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON
SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY.  ALL MODES OF
SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS
INCLUDING A FEW TORNADOES.  EVENT WL LIKELY TRANSITION TO A HEAVY
RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY
PASSES THROUGH THE STATE.  AT THIS POINT...APPEARS THE SOUTHERN HALF
OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS
THIS HANDLED FAIRLY WELL.  WL CONTINUE TO SEE THREAT OF PCPN INTO
MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT
SLOWLY PROGRESSES INTO MISSOURI.  HAVE DONE LITTLE IN THE WAY OF
CHANGES DURING THESE PERIODS.

&&

.AVIATION...24/18Z
STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING.  TSTMS
SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE
INTO IA TONIGHT.  BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM
PARAMETERS AFTER 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 5:39 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT SAT MAY 24 2008

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
251100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
539 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WESTERN IOWA LATE
THIS AFTERNOON AND TRACK EAST DURING THE EVENING AND OVERNIGHT.
A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY
RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH
OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO
MONDAY NIGHT.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-251100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
539 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH
HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY
RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH
OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO
MONDAY NIGHT.

CC

In the hours before

Local storm report, May 24, 8:46 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST PERRY                   41.84N 94.10W
05/24/2008  M59 MPH          DALLAS             IA   AWOS

            OBSERVATION

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:27 AM CDTWind AdvisoryDMXAdair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more3 hr
May 24, 3:49 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more39 hr
May 24, 5:11 PM CDTRiver Flood WarningDMXAppanoose, Wayne15 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.